Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 276, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 27, 2008, 6:06 PM CDT for Murray County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2008, 6:06 PM CDT (23:06 UTC)
- Expired
- Aug 27, 2008, 6:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Murray County, MN
The radar
The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 272306 SVRFSD MNC101-272345- /O.NEW.KFSD.SV.W.0276.080827T2306Z-080827T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 606 PM CDT WED AUG 27 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MURRAY COUNTY IN SOUTHWEST MINNESOTA * UNTIL 645 PM CDT * AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR CHANDLER...OR 12 MILES WEST OF SLAYTON... MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SLAYTON AROUND 620 PM CDT... CURRIE AROUND 635 PM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4419 9557 4390 9557 4385 9606 4405 9606 TIME...MOT...LOC 2307Z 240DEG 26KT 4396 9591 $$ LIEBL
2 follow-up statements
000
WWUS53 KFSD 272328
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
628 PM CDT WED AUG 27 2008
MNC101-272345-
/O.CON.KFSD.SV.W.0276.000000T0000Z-080827T2345Z/
MURRAY MN-
627 PM CDT WED AUG 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR MURRAY COUNTY...
AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED BETWEEN HADLEY...AND SLAYTON...MOVING
NORTHEAST AT 33 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
AVOCA AROUND 635 PM CDT...
CURRIE AROUND 640 PM CDT...
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4419 9557 4390 9557 4395 9593 4405 9605
4406 9604 4408 9597 4407 9596 4409 9593
4409 9592 4409 9591
TIME...MOT...LOC 2327Z 241DEG 29KT 4401 9578
$$
LIEBL000
WWUS53 KFSD 272342
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
642 PM CDT WED AUG 27 2008
MNC101-272352-
/O.EXP.KFSD.SV.W.0276.000000T0000Z-080827T2345Z/
MURRAY MN-
642 PM CDT WED AUG 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR MURRAY COUNTY WILL EXPIRE AT
645 PM CDT...
LAT...LON 4419 9557 4390 9557 4395 9593 4405 9605
4406 9604 4408 9597 4407 9596 4409 9593
4409 9592 4409 9591
TIME...MOT...LOC 2342Z 241DEG 29KT 4407 9563
$$
LIEBLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:15 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 27, 3:15 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT WED AUG 27 2008 .DISCUSSION... NOT MUCH GOING ON AS OF 19Z WITH FNT STALLED ACRS SE SD AND SW MN. CAPPING STILL IN PLACE WITH SOME WAA AT H85. CLOUD COVER ALSO PREVENTING GOOD MIXING NEAR FNT. SO WL HAVE TO WAIT UNTIL THIS EVE WHEN S/W GETS CLOSER TO CWA. THIS SHUD START TO PRODUCE SOME SCT ELEVATED STORMS NEAR THE FNT ACRS SW MN AND THEN BUILD SWWD ALONG THE FNT INTO SE SD AND NW IA. LLM IS ALSO INCREASING AND AS STORMS BEGIN TO DEVELOP...SHUD BE ABLE TO TAP INTO SOME OF THE LLM AS COOLER AIR ALOFT WITH S/W BREAKS CAP. NOT TOO SURE THAT WE WILL SEE A LOT OF SVR WX...BUT CUD SEE LOCALLY HEAVY RAINS AS STORM MOTION WL BE FM W TO E ALONG STALLED BNDRY. WL GO WITH HIGHEST POPS FM LATE EVENING THRU ABOUT 06Z OR 07Z AND THEN CUT BACK POPS AGAIN AS S/W PULLS AWAY. GFS HAS PRECIP HANGING BACK ACRS SRN CWA THRU 12Z THU...SO WL NEED TO WATCH FOR THAT ESPEC FOR HEAVY RAINS. FURTHER W...PBLY WL NOT SEE ANY PRECIP AS DRIER AIR IN PLACE...BUT CANNOT RULE OUT A STRAY STORM THIS EVE AS FAR W AS THE JAMES VALLEY. BY THURSDAY MORNING...BOUNDARY WILL BE LOCATED ACROSS OUR NORTHWESTERN IOWA ZONES...AND COULD SEE A CONTINUATION OF CONVECTION OVER THIS AREA THROUGH 15Z WITH LINGERING THETA E ADVECTION/INSTABILITY INTERACTING WITH LAST IMPULSE ROUNDING THE MAIN UPPER LEVEL TROUGH. PRECIPITATION SHOULD WIND DOWN PRETTY QUICKLY BY LATE MORNING AS THE MAIN ENERGY FINALLY SWINGS THROUGH TO OUR NORTH...PULLING DYNAMICS TO THE EAST AS DRIER AIR WORKS INTO THE REGION. WILL BECOME INCREASINGLY BREEZY BEHIND THE SYSTEM WITH ENSUING LOWER/MIDLEVEL CAA AND SURFACE PRESSURE RISES ALLOWING HIGHER WINDS FROM ALOFT TO MIX DOWN. TEMPERATURES SHOULD BE CLOSE TO NORMAL...IN THE UPPER 70S TO LOWER 80S. THURSDAY LOOKS LIKE A COOLER NIGHT WITH DYING WINDS AND CLEAR SKIES. ON FRIDAY...SOUTHERLY FLOW BEGINS TO RETURN TO THE REGION AS SURFACE HIGH PRESSURE AXIS SHIFTS TO OUR SOUTHEAST. THIS WILL RESULT IN WARMER TEMPERATURES IN THE AFTERNOON...WITH A FEW MID CLOUDS OVER OUR FAR NORTH WITH LOW LEVEL CONVERGENCE ZONE/WEAK SHORTWAVE RESIDING FROM NORTHERN MINNESOTA THROUGH NORTHERN SOUTH DAKOTA. MODELS IN GOOD AGREEMENT ON THE PATTERN FOR THE WEEKEND...AS UPPER LEVEL RIDGING BUILDS INTO THE REGION. UNDER A STRONG SOUTHERLY FLOW...TEMPERATURES WILL CLIMB TO 4 TO 8 DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR...AS 850 MB READINGS GET INTO THE UPPER TEENS TO LOWER 20S C. SUNDAY WILL BE THE WARMER DAY...IN THE UPPER 80S TO LOWER 90S ACROSS THE CWA. DID STAY BELOW WARMEST GUIDANCE HOWEVER WITH SURFACE WINDS OUT OF THE SOUTHEAST. WILL BE PRETTY BREEZY BOTH DAYS...ESPECIALLY IN OUR WESTERN AREAS...AS A TIGHT PRESSURE GRADIENT SETS UP ACROSS THE REGION IN RESPONSE TO A DEVELOPING SURFACE TROUGH OVER THE NORTHERN ROCKIES/WESTERN HIGH PLAINS. MODELS THEN BEGIN TO DIVERGE SOMEWHAT BY THE BEGINNING OF NEXT WEEK WITH RESPECT TO THE PROGRESSION OF AN UPPER LEVEL TROUGH SWINGING THROUGH THE WESTERN U.S. LATE SUNDAY INTO MONDAY. EVEN SO...ALL POINT TOWARD THE UPPER SYSTEM AND SURFACE REFLECTION GETTING INTO OUR AREA IN THE TUESDAY TO EARLY WEDNESDAY TIME FRAME. WITH THAT IN MIND...DID KEEP SMALL POPS IN THE FORECAST TOWARD THE END OF THE EXTENDED PERIOD. WHILE TEMPERATURES WILL BEGIN TO COOL DOWN FOR THE BEGINNING OF NEXT WEEK...SOME UNCERTAINTY WITH RESPECT TO ONSET OF COOLING IN CONSIDERATION OF ABOVE MENTIONED MODEL DISCREPANCIES. && .AVIATION... GENLY VFR...BUT CUD SEE MVFR CIGS AND VSBY IS SCT TRW 00Z-10Z MAINLY ALONG AND E OF I29. POTENTIAL FOR LOCAL IFR CIGS AND VSBYS 10Z-14Z ACRS NW IA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JM
Hazardous weather outlook, Aug 27, 9:50 AM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 950 AM CDT WED AUG 27 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 950 AM CDT WED AUG 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS SHOULD REDEVELOP LATE THIS AFTERNOON OR EARLY EVENING MAINLY EAST OF A BROOKINGS SOUTH DAKOTA TO TYNDALL SOUTH DAKOTA LINE. SOME STORMS DURING THIS PERIOD COULD BECOME SEVERE...WITH HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH THE PRIMARY THREATS. SCATTERED THUNDERSTORMS COULD CONTINUE FROM EXTREME NORTHEAST NEBRASKA INTO NORTHWEST IOWA OVERNIGHT...HOWEVER THE SEVERE THREAT IS EXPECTED TO WANE AFTER 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS LINGERING INTO EARLY THURSDAY MORNING ACROSS PARTS OF NORTHWEST IOWA. THESE STORMS WILL NOT BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM EAST OF A LINE FROM BROOKINGS SOUTH DAKOTA TO TYNDALL SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 27, 4:31 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
431 PM CDT WED AUG 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1 E WORTHING 43.33N 96.75W
08/27/2008 E0.88 INCH LINCOLN SD TRAINED SPOTTER
0420 PM HAIL 2 E WORTHING 43.33N 96.73W
08/27/2008 E1.00 INCH LINCOLN SD TRAINED SPOTTER
&&
MGLocal storm report, Aug 27, 5:11 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
511 PM CDT WED AUG 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 3 E LARCHWOOD 43.46N 96.38W
08/27/2008 E0.88 INCH LYON IA PUBLIC
&&
MGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 4:43 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 47 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.